So, I’ve been on Verapamil since December, and it’s taken the edge off things. Nothing else I’ve tried yet has really helped. I called my neurologist’s office this morning after another sleepless night and said I was giving up on the Lamictal, as I haven’t slept well since I started it. The nurse said he okayed that and told her to call in a prescription for hydrochlorothyazide instead. (I haven’t tried any ssri’s yet, and have been hoping to. Last time I asked about Nori/Ami he said that he’d need to talk to my cardiologist first, as they have potential heart effects, and I have an arrhythmia issue - harmless pvcs according to my cardiologist). Anyhow, now that I’m looking up HCTZ on the internet, I’m wondering what on earth that would have to do with fixing MAV symptoms… I’m also seeing it lowers blood pressure (as does Verapamil) and I don’t have high blood pressure to start with. Does this sound way off to anyone, or is it just me? I’m sooo sick of test-driving meds, (and paying for a cabinet full of meds I’ll never take again), and now I’m starting to wonder if my neuro and I are on the same page. I just want to feel normal again and not have to keep negotiating for the “right” med to try. ARGH.
I havent’ heard of that med.
You have a right to ask questions and say no thank you, I’d like to try “…”…if you feel there is something else for you. A good doctor is a blessing in dealing with this mess but don’t ever give up your power…it’s your body after all and they don’t have to live with it.
My neuro-oto also put me on a diuretic, edecrin (I’m allergic to sulfa so I cannot take hctz and most other diuretics). He believed I had endolymphatic hydrops along with migraine (though I had no spinning). The problem with the diuretic was that dehydration is a big migraine trigger for me, so it was counterproductive to take it. I stopped it.
I would definitely call back and ask why you’re being put on a diuretic for MAV. Sometimes dr’s feel it’s beneficial for menstrual migraines, but in my case it made things worse.
Though I paid lots of $ to go see the neuro-oto, now I just see my gp for MAV because he’s much more knowledgable on the subject than a so-called “specialist.” go figure. One thing I’ve learned on this shitty journey is that I have to stay informed and on top of my treatment. Now I never stop asking questions.
Unless you have some BP issue I wouldn’t take it and would call and ask. Don’t want to make your MAV symptoms worse!
When they thought I had menieres, I tried three different diuretics, each one caused instant migraine which only went when I stopped them. Diuretics dilate blood vessels. If your migraines increase, watch out for this as the cause.
Thanks for the input, all… I spoke with my neuro about it, and we’ve decided to hold off on the HCTZ and try Depakote instead. (I told him that though the Lamictal had given me insomnia for 5 nights in a row, I actually had been functioning a bit better than normal for the few days I was on it - especially considering I usually do fairly poorly on just one night of lousy sleep, let alone five. Anyhow, could’ve been a fluke that it seemed to be helping after such a short trial, but decided to give another drug in the same avenue a whirl.) Here’s to hoping for no lousy side effects, and some decent results…